Inhomogeneous self-similar sets with overlaps

Simon Baker, Jonathan M. Fraser, András Máthé

Research output: Contribution to journalArticlepeer-review

5 Citations (Scopus)

Abstract

It is known that if the underlying iterated function system satisfies the open set condition, then the upper box dimension of an inhomogeneous self-similar set is the maximum of the upper box dimensions of the homogeneous counterpart and the condensation set. First, we prove that this 'expected formula' does not hold in general if there are overlaps in the construction. We demonstrate this via two different types of counterexample: the first is a family of overlapping inhomogeneous self-similar sets based upon Bernoulli convolutions; and the second applies in higher dimensions and makes use of a spectral gap property that holds for certain subgroups of SO(d) for d≥3. We also obtain new upper bounds for the upper box dimension of an inhomogeneous self-similar set which hold in general. Moreover, our counterexamples demonstrate that these bounds are optimal. In the final section we show that if the weak separation property is satisfied, that is, the overlaps are controllable, then the 'expected formula' does hold.
Original languageEnglish
Pages (from-to)1-18
JournalErgodic Theory and Dynamical Systems
Volume39
Issue number1
Early online date4 May 2017
DOIs
Publication statusPublished - Jan 2019

Keywords

  • Inhomogenous self-similar set
  • Box dimension
  • Overlaps
  • Bernoullii convolution
  • Garsia number
  • Spectral gap
  • Sumset
  • Weak separation property

Fingerprint

Dive into the research topics of 'Inhomogeneous self-similar sets with overlaps'. Together they form a unique fingerprint.

Cite this